Follow
Share

Dad has just done an EKG and Echo and the cardiologist told him he was a prime candidate for a stroke (A-fib, 92 years old) and that he should consider rivaroxaban. Cost is not an issue because it is VA. Dad is still in a wheelchair because he fell 2 months ago and is trying to walk but balance is an issue. He rolled out of bed last week.

Dad is also beyond making decisions for himself, so its my decision. I am not highly motivated to start him on this, because he's already so scared of falling that he hesitates to try to walk. I have tried to do research but I cant find any hard numbers or anything that just a Pro or a Con.

Does anyone have any opinions or experience? the doctors don't want him to take warfarin and he's always turned it down even when it was offered. But ribaroxaban's side effects are limited to falls, it seems. but falls are also what he has experienced that has gotten him into this state....

in other words...yes...no...yes...no .... maybe....

any words of experience or advise?

This question has been closed for answers. Ask a New Question.
It is a tough call, and I honestly just have to say do what is in your heart as well as consider the Dr.s suggestion, and make your decision. My grandpa has been on coumadin (warfarin) since he has his pace maker about 7/8 years ago? Yes, he has fallen, and yes, the littlest bangs, when IVS are in ( oh those are horrible) he bleeds more and its scary. But, overall, he does well and like the others mentioned, check all side effects and options of getting the levels checked. Also, the nurses can show you how to stop bleeding if its from a cut for example, its taken me a long time to not be as nervous!

Just wanted to lend you my support and experience. Good luck
Helpful Answer (1)
Report

Thanks Veronica91. Good to know!!
Helpful Answer (0)
Report

Blannie if Mom needs a cardioversion it is no big deal. Quick IV anesthetic then the shock and wake up very fast no after effects. Basically done as an outpatient and home after an hour in recovery. The thought may be scary but she won't know anything about it. I have had two and would not hesitate to have another. They will do their best to manage her on medications though and they are very effective. Now any other invasive proceedure that is a different story and i would take a lot of convincing for that.
Helpful Answer (3)
Report

My husband is on War far in due to implanted artificial aortic valve and aorta replacement. He has home testing equipment; tests his blood every two weeks or so. As long as he doesn't eat seaweed, there's no problem.
Helpful Answer (2)
Report

My mom is 94 and has had a number of DVTs (deep vein thromboses or clots) over the years. She also has A-fib and has episodes of a racing heart every so often,where she's been stabilized. She's come close to needing a cardioversion, but hasn't had to have one of those yet.

She's been on Warfarin for years and years. She gets her levels checked monthly (more frequently if she's out of the normal range). So she's done fine on Warfarin. She hasn't had falls, so I can't speak to that part of your situation. Good luck, it's hard to know sometimes what the right thing is to do!
Helpful Answer (2)
Report

My Dad was put on warfarin after he had a mild heart attack.... but because of his age and balance issues he would fall every now and then.

Then one day he fell in his own driveway and broke his nose, had a nasty nosebleed... he was sent to the ER and stayed a couple days overnight.... the attending heart physician decided that Dad was MORE at risk of falling and bleeding out, and LESS at risk for having another heart attack. Thus, Dad was taken off of warfarin. Understand, this is a case by case decision.

Dad does make sure he takes a baby aspirin daily.
Helpful Answer (2)
Report

Daughterlinda
I would hesitate to add any extra medication to a 92 year old.
A fib is extremely common in the elderly and I assume your dad's is not due to a heart valve problem.
I have been taking warfarin for a couple of years with no problem. The down side is that the blood levels have to be checked at least monthy and more frequently if his levels are unstable. This of course is inconvenient as it means a trip to a lab. The test is a simple finger stick similar to diabetic testing. Depending on the result the dose may need to be adjusted. It is possible to have the testing equipment prescribed so the test can be done at home. Above a certain level blood has to be drawn for a lab test. That may be easier with the VA who seem more generous with their equipment than Medicare.
I was advised that ribaroxaban or similar meds were not a good idea because there is not antidote for these drugs. In case of a bleed with warfarin Vit K can be given to counteract the blood thining.
Your father's greatest risk may be more from bleeding associated with his frequent falls rather than strokes or heart attacks. In addition at least for the present he is confined to a wheelchair which increases the risk of a deep vien thrombosis in the leg or lung. You can look up all the side effects of riberoxaban the most important being allergies.
To sum up
He is of advanced age.
He is an extreme fall risk so warfarin would be a better choice because there is an antidote if he bleeds.
There are some dietary restrictions with warfarin.
Blood levels have to be checked with warfarin.
No dietary restrictions or frequent blood tests with rovaroxaban. Although the blood does need to be checked for kidney and liver problems but not as frequently as with warfarin.
Given your father's risks a blood thiner would be indicated but at his advanced age he has to die from something.
It would be a very different decision if he was a fit 70 year old.
My personal decision would be not to treat but I stress this would be a personal decision. It is however important to get him up and walking and sitting with his legs up. Has anyone suggested just using Asprin either 81 mg or one big one.
Hope this helps rather than confuses.
Helpful Answer (3)
Report

This question has been closed for answers. Ask a New Question.
Subscribe to
Our Newsletter